High Wind, Yuma County
- When
- January 7, 10:30 AM MST to 2:30 PM MST
- Where
- Yuma County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Strong northwest winds developed across eastern Colorado and western Kansas during the late morning hours and continued into early afternoon. Gusts of 40 to 45 mph were common with several gusts reaching 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong northwest winds developed across eastern Colorado and western Kansas during the late morning hours and continued into early afternoon. Gusts of 40 to 45 mph were common with several gusts reaching 60 mph. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 7, 10:25 AM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MST WED JAN 7 2009
.UPDATE...
711 AM MST WED JAN 7 2009
HAVE ISSUED A WIND ADVISORY FOR WESTERN HALF OF THE AREA FOR
AFTERNOON...AS 06Z AND 12Z NAM HAVE COME IN LINE WITH RUC AND GFS
WITH SUPPORTING WINDS GUSTING IN EXCESS OF 40 KTS DURING THE
AFTERNOON. 12Z DNR SOUNDING INDICATES WEAK INVERSION TO THE WEST
OF THE CWA WITH WINDS APPROACHING 50KTS AROUND 750 MB. CLOUD COVER
A BIT OF A CONCERN...AND IF TEMPS DO NOT WARM RAPIDLY WINDS NOT
MAY NOT BE REALIZED. HOWEVER WITH STRENGTH OF WINDS BEING
FORECASTED BY GFS...RUC AND TO A LESSER DEGREE NAM SUPPORTING A
POTENTIALLY HIGH END ADVISORY...THINK THREAT OUTWEIGHS CONCERN
OVER MIXING AT THIS TIME.
JRM
&&
.DISCUSSION...
145 AM MST WED JAN 7 2009
FAST NORTHWEST FLOW OVER THE AREA TODAY WILL BECOME ZONAL THURSDAY
NIGHT AHEAD OF AN UPPER TROUGH AND ASSOCIATED COLD FRONT THAT WILL
MOVE THROUGH THE AREA FRIDAY. SHOULD SEE QUITE A BIT OF CLOUDINESS
TODAY BUT THAT WILL DECREASE QUITE A BIT TONIGHT BEFORE INCREASING
AGAIN FRIDAY WITH THE TROUGH AND FRONTAL PASSAGE. HIGH TEMPERATURES
TODAY WILL RANGE FROM THE LOW 50S ACROSS THE MCCOOK AREA TO THE
MID AND UPPER 50S ELSEWHERE. UPPER 50S AND LOW 60S EXPECTED
THURSDAY BEFORE FALLING INTO THE LOW TO MID 40S FRIDAY...PERHAPS A
FEW READINGS CLOSE TO 50 FROM HILL CITY TO LEOTI AND WILL DEPEND
ON FRONTAL TIMING.
WITH PLENTY OF 850-500 MOISTURE...APPROACHING UPPER JET AND SOME
MODEST LAPSE RATES HAVE ADDED SOME SPRINKLES/FLURRIES THROUGH 18Z
FOR AREAS EAST OF A TRENTON TO GOVE LINE AND SPRINKLES NORTH AND
EAST OF A TRENTON TO HILL CITY LINE AFTER 18Z. CANT TOTALLY RULE
OUT SOME LIGHT PRECIP FRIDAY WITH THE FRONT BUT DISAGREEMENTS AS
TO THE AMOUNT OF MOISTURE AND HANDLING OF THE DYNAMICS PREVENT A
MENTION AT PRESENT TIME.
OTHERWISE...WINDS WILL BE OF CONCERN BOTH TODAY AND AGAIN FRIDAY.
NOSE OF 130+ KT UPPER JET WILL MOVE ACROSS THE AREA DURING TIME OF
PEAK HEATING TODAY. MODEST LOW LEVEL LAPSE RATES SHOULD BRING SOME
35 TO 40 MPH GUSTS DOWN TO THE SURFACE OVER FAR EASTERN COLORADO
AND ADJACENT LOCATIONS IN WESTERN KANSAS. WILL NEED TO WATCH FOR
ADVISORY CRITERIA GUSTS...FOR NOW IT LOOKS LIKE IT WILL BE JUST
SHORT OF IT. ON FRIDAY WINDS WILL APPROACH ADVISORY CRITERIA WITH
GUSTS CLOSE TO 45 MPH FROM THE NORTH AS LOW LEVEL LAPSE RATES
BECOME QUITE STEEP AGAIN MIXING DOWN 30-40KT 850 WINDS.
ON SATURDAY 850 TEMPERATURES START TO WARM BACK UP BEHIND THE
UPPER TROUGHS PASSAGE. HOW MUCH WARMING IS THE QUESTION. WENT WITH
LOW TO MID 40S AS A START WHICH IS A COMPROMISE BETWEEN THE
ECMWF/GFS.
SUNDAY-TUESDAY...NO CHANGES MADE.
07
&&
.AVIATION...
1017 AM MST WED JAN 7 2009
FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE ENTIRE
TAF PERIOD FOR BOTH KGLD AND KMCK. MAIN CONCERN WILL BE THE
INCREASE IN WINDS TO WIND ADVISORY CRITERIA FROM THE NORTHWEST FOR
KGLD. THE POTENTIAL FOR THE HIGHER WIND GUSTS...UP TO 50
MPH...WILL BE BETWEEN 19Z AND 23Z FOR KGLD. WINDS ARE NOT
EXPECTED TO REACH ADVISORY CRITERIA FOR KMCK. BY 00Z...WINDS WILL
DIMINISH TO 10 TO 15 MPH FROM THE WEST. CURRENT OVERCAST AND
MOSTLY CLOUDY SKIES WILL CONTINUE TO SCATTER OUT THROUGH THE TAF
PERIOD. A SLIGHT CHANCE FOR A FEW ISOLATED SPRINKLES WILL LINGER
OVER KMCK THROUGH THIS AFTERNOON.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MST /7 PM CST/ THIS AFTERNOON FOR
KSZ001-013-027-041.
NE...WIND ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR NEZ079.
CO...WIND ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 804 AM MST WED JAN 7 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 804 AM MST WED JAN 7 2009 /904 AM CST WED JAN 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS WILL GUST TO NEAR 50 MPH THIS AFTERNOON ACROSS FAR EASTERN COLORADO AND ADJACENT LOCATIONS IN FAR WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA. THIS IS IN RESPONSE TO STRONG JET STREAM WINDS MIXING DOWN TO THE SURFACE AS AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES THROUGH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE THROUGH THE AREA LATE THURSDAY NIGHT OR EARLY FRIDAY MORNING. STRONG NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 45 MPH WILL BE COMMON DURING THE DAY FRIDAY ALONG WITH MUCH COOLER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BLM
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140016, 140017.